Wednesday, August 6, 2008

Carnitine supplementation enhances Depakote activity

For the last few months I've been reading carnitine research (there's a boatload of it and it's completely kept me out of trouble!)

It is pretty well documented that people taking valproic acid (Depakote) have a problem maintaining carnitine levels. To the point where, after doing this research, I have no problem saying that anyone on Depakote should automatically be placed on L-carnitine as well.

Anyway, I just found an article reporting that carnitine supplementation in conjunction with Depakote use enhanced the levels of Depakote in the brain. In other words, if you use carnitine while using Depakote, you won't need as much Depakote. And if you're not using as much Depakote, you're not as likely to experience the side effects that make people not want to comply with the regimen, such as weight gain, infertility, acne, yadayadayada.

Monika's Bottom Line
Doctors should have a carnitine chip inserted in the medication-prescribing region of the brain that does not allow them to script this med without also scripting this supplement.

Sakemi K, Takada G. Effect of carnitine on valproic acid concentrations in serum, brain, and liver. Pediatr Neurol. 1998 Apr;18(4):331-3.

3 comments:

discoverandrecover said...

Some more great information!

Thank you Monika!

Duane Sherry, M.S., CRC

discoverandrecover said...

Monika,

Some more great information!
Thank you for posting?

Duane

hormonewoman said...

Hi Duane,

I switched over to moderating comments because I was having trouble on my other blog with people using comments to market inappropriate websites. If they go away I'll take off the restriction. I did post your comment. Thanks!

Monika